Investigation of offshore bar geometry under regular and irregular waves

Gunaydin K., Kabdaşlı M. S.

JOURNAL OF COASTAL RESEARCH, vol.21, no.2, pp.374-382, 2005 (SCI-Expanded) identifier identifier

  • Publication Type: Article / Article
  • Volume: 21 Issue: 2
  • Publication Date: 2005
  • Doi Number: 10.2112/01-103.1
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus
  • Page Numbers: pp.374-382
  • Istanbul Technical University Affiliated: No


In this paper, the geometric characteristics of wave-induced offshore bars are investigated by using physical models. Both regular and irregular waves were used during the testing. Beach sand with a mean diameter of 0.35 mm and a specific gravity of 2.63 was selected for the study. The initial slope of the beach was 1:5. Different wave groups were generated over the initially flat beach, and a number of geometric parameters were determined. These parameters included the location of the bar crest, the equilibrium point, and the closure point. The results of the experimental study were evaluated and some empirical expressions based upon the results are suggested to define those geometric parameters for pure regular waves, pure irregular waves and regular-irregular waves. The proposed formulas were compared with those of Silvester and Hsu (1997). These comparisons showed that a good correlation exists between the results of their earlier formulas and those of the proposed formulas derived for regular waves. It was also determined that the effect of wave types upon the bar crest is more than that of the equilibrium point.